Bounded degree cosystolic expanders of every dimension

Shai Evra, Tali Kaufman

Research output: Chapter in Book/Report/Conference proceedingConference contribution

18 Scopus citations

Abstract

In recent years a high dimensional theory of expanders has emerged. The notion of combinatorial expansion of graphs (i.e. the Cheeger constant of a graph) has seen two generalizations to high dimensional simplicial complexes. One generalization, known as coboundary expansion, is due to Linial and Meshulem; the other, which we term here cosystolic expansion, is due to Gromov, who showed that cosystolic expanders have the topological overlapping property. No construction (either random or explicit) of bounded degree combinational expanders (according to either definition) were known until a recent work of Kaufman, Kazhdan and Lubotzky, which provided the first bounded degree cosystolic expanders of dimension two. No bounded degree combinatorial expanders are known in higher dimensions. In this work we present explicit bounded degree cosystolic expanders of every dimension. This solves affirmatively an open question raised by Gromov, who asked whether there exist bounded degree complexes with the topological overlapping property in every dimension. Moreover, we provide a local to global criterion on a complex that implies cosystolic expansion: Namely, for a ddimensional complex, X, if its underlying graph is a good expander, and all its links are both coboundary expanders and good expander graphs, then the (d - 1)-dimensional skeleton of the complex is a cosystolic expander.

Original languageEnglish (US)
Title of host publicationSTOC 2016 - Proceedings of the 48th Annual ACM SIGACT Symposium on Theory of Computing
EditorsYishay Mansour, Daniel Wichs
PublisherAssociation for Computing Machinery
Pages36-48
Number of pages13
ISBN (Electronic)9781450341325
DOIs
StatePublished - Jun 19 2016
Externally publishedYes
Event48th Annual ACM SIGACT Symposium on Theory of Computing, STOC 2016 - Cambridge, United States
Duration: Jun 19 2016Jun 21 2016

Publication series

NameProceedings of the Annual ACM Symposium on Theory of Computing
Volume19-21-June-2016
ISSN (Print)0737-8017

Other

Other48th Annual ACM SIGACT Symposium on Theory of Computing, STOC 2016
CountryUnited States
CityCambridge
Period6/19/166/21/16

All Science Journal Classification (ASJC) codes

  • Software

Keywords

  • Cosystolic expanders
  • High dimensional expanders
  • Ramanujan complexes
  • Topological overlapping

Cite this

Evra, S., & Kaufman, T. (2016). Bounded degree cosystolic expanders of every dimension. In Y. Mansour, & D. Wichs (Eds.), STOC 2016 - Proceedings of the 48th Annual ACM SIGACT Symposium on Theory of Computing (pp. 36-48). (Proceedings of the Annual ACM Symposium on Theory of Computing; Vol. 19-21-June-2016). Association for Computing Machinery. https://doi.org/10.1145/2897518.2897543